Nebraska, 2025High Wind in Nebraska, December 18, 2025
December 18, 2025 · NWS FSD · 2 events in 2 counties and zones
Intensifying low pressure moved across North Dakota and northern Minnesota early on December 18th. A very strong cold front plowed southward behind the system and was accompanied by a minimal amount of snowfall over several hours during the later morning and afternoon hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure moved across North Dakota and northern Minnesota early on December 18th. A very strong cold front plowed southward behind the system and was accompanied by a minimal amount of snowfall over several hours during the later morning and afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 18, 5:40 AM CST, 1 hour 20 minutes earlier. Its key messages:
- Northwest winds barrel through the area this morning with gusts of 50 to possibly 70 mph. The strongest winds are most likely near and west of the James River.
- While the existing snow pack is too wet to blow, some falling snow will bring the potential for rapid drops in visibility when combined with the very strong winds. These possible snow squalls will be most likely from about 9 am to 1 pm and most likely near and north of I-90.
- Falling temperatures into the teens and lower 20s this morning will likely cause wet roads to flash freeze. This may cause somewhat unpredictable icy driving with the rapid drop in temperatures.
- Mild temperatures and mostly dry conditions are expected into next weekend and the first portions of Christmas week.
Area forecast discussion, Dec 18, 5:40 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
540 AM CST Thu Dec 18 2025
.KEY MESSAGES...
- Northwest winds barrel through the area this morning with
gusts of 50 to possibly 70 mph. The strongest winds are most
likely near and west of the James River.
- While the existing snow pack is too wet to blow, some falling
snow will bring the potential for rapid drops in visibility
when combined with the very strong winds. These possible snow
squalls will be most likely from about 9 am to 1 pm and most
likely near and north of I-90.
- Falling temperatures into the teens and lower 20s this
morning will likely cause wet roads to flash freeze. This may
cause somewhat unpredictable icy driving with the rapid drop
in temperatures.
- Mild temperatures and mostly dry conditions are expected into
next weekend and the first portions of Christmas week.
&&
.DISCUSSION...
Issued at 206 AM CST Thu Dec 18 2025
The latest water vapor shows a potent wave in western ND which will
dive southeast through and strengthen this morning, bringing a rapid
change in weather to the area. While strong winds of 50 to 70 mph
are expected, what is more difficult to determine will be the
impacts of any snow that falls within the core of the vort max aloft
from roughly mid morning into early afternoon. The latest models do
show some instability within the core of this vort max and when
coupled with the vertical column of temperatures rapidly falling
into the DGZ, bands of snow will be likely. With wind gusts of 50 to
70 mph, any snow that falls will result in rapid, short term
reductions in the visibility and could result in snow squalls for
the area. At this time the better chances for these rapid reductions
in visibility will be most likely near and north of I-90 from mid
morning through early afternoon.
Timing of this forcing from the vort max/elevated instability and
the potential for snow squalls will be from central SD towards the
James Valley from about 14-16z, from the James Valley towards I-29
from about 16z-18z and into southwest MN and parts of northwest IA
from 18z-21z.
Quick upper level ridging moves through tonight bringing a quick
decrease in winds, which will then turn more southerly later tonight
into Friday. This will bring a chance for precipitation but these
chances will be mainly north of the area. What this next wave brings
is more wind, albeit not nearly as strong as today. Southerly winds
will likely gust to 30-35 mph on Friday, then a front will move
through Friday night and bring the chance for 30-35 mph gusts Friday
night into Saturday. Precipitation is not expected with this front
either.
Saturday and Sunday will see broad upper level ridging build in
which should bring dry and seasonal temperatures. Westerly flow
aloft increases a bit by Monday which will bring another round of
very mild temperatures, likely widespread highs in the 40s and 50s.
Tuesday through Thursday may see a few ups and downs with
temperatures but overall little chance for precipitation and near to
above normal temperatures are expected. With diminishing snowpack,
temperatures may end up milder than forecast given some of the
expected 925-850 mb forecast temperatures.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 538 AM CST Thu Dec 18 2025
Northwest winds will gust to 50 to 70 mph at times through
today, then gradually taper off late afternoon into the evening.
Scattered snow showers will be possible from mid morning into
the afternoon and could rapidly reduce the visibility to IFR at
times. Otherwise MVFR ceilings will move in today, but rapid
improvement is expected tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 6 PM CST this evening for SDZ039-040-
054>056-060>062-065>071.
High Wind Warning until 6 PM CST this evening for SDZ038-050-
052-053-057>059-063-064.
MN...High Wind Warning from 9 AM this morning to 6 PM CST this
evening for MNZ071-072-080-089-097-098.
Wind Advisory from 9 AM this morning to 6 PM CST this evening
for MNZ081-090.
IA...High Wind Warning from 9 AM this morning to 6 PM CST this
evening for IAZ001-012.
Wind Advisory from 9 AM this morning to 6 PM CST this evening
for IAZ002-003-013-014-021-022-032.
High Wind Warning until 6 PM CST this evening for IAZ020-031.
NE...High Wind Warning until 6 PM CST this evening for NEZ013-014.
&&
DISCUSSION...08
AVIATION...08Hazardous weather outlook, Dec 18, 4:00 AM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 AM CST Thu Dec 18 2025
IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-
SDZ038>040-050-052>071-191000-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-
Union-
400 AM CST Thu Dec 18 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Northwest winds will increase rapidly this morning, with gusts of
50 to 70 mph likely. Periodic snow will also bring the threat for
rapid, brief reductions in visibility, potentially causing
hazardous travel. The higher threat for this will be near and
north of Interstate 90.
Wet roads, driveways, parking lots and sidewalks will likely flash
freeze this morning as temperatures quickly fall into the teens
and lower 20s.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-014-021-022-032-MNZ081-090-191000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Cottonwood-Jackson-
400 AM CST Thu Dec 18 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.
.DAY ONE...Today and Tonight
Northwest winds will increase rapidly this morning, with gusts
around 50 mph likely. Spotty snow showers will also bring the
threat for rapid, brief reductions in visibility, potentially
causing hazardous travel. The higher threat for this will be near
and north of Interstate 90.
Wet roads, driveways, parking lots and sidewalks will likely flash
freeze this morning as temperatures quickly fall into the teens
and lower 20s.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Dakota
- When
- December 18, 7:00 AM CST to 6:00 PM CST
- Where
- Dakota forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Northwest winds were sustained at times from 40 to 51 mph 1 mile north of Emerson.
High Wind, Dixon
- When
- December 18, 7:00 AM CST to 6:00 PM CST
- Where
- Dixon forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Northwest winds were sustained at times from 40 to 51 mph 1 mile north of Emerson.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Kansas, December 18, 20251 death · 67 kt wind · 13 events
- Damaging Winds and Lightning Strike in Alabama, December 18, 2025$127,000 · 61 kt wind · 70 events
- High Wind in Wyoming, December 18 to 20, 2025$555,000 · 76 kt wind · 15 events
- Blizzard and High Wind in Iowa, December 18, 20257 injured · 55 kt wind · 17 events
- Damaging Winds and High Wind in Tennessee, December 18 to 19, 2025$124,000 · 68 kt wind · 13 events
- Damaging Winds in Tennessee, December 18, 2025$112,000 · 70 kt wind · 11 events
- Flooding and Heavy Rain in California, December 18 to 23, 2025$30,000 · 30 events
- Damaging Winds in Tennessee, December 18, 2025$31,000 · 58 kt wind · 23 events
- Damaging Wind in Indiana, December 18, 2025$50,000 · 52 kt wind · 1 event
- Damaging Winds in Kentucky, December 18 to 19, 20251 injured · $24,000 · 50 kt wind · 4 events
- Blizzard and High Wind in North Dakota, December 18, 20252 injured · 55 kt wind · 12 events
- High Wind and Strong Wind in New York, December 18 to 20, 202556 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307898, 1307899.